Butalbital/APAP/Caffeine is a barbiturate sedative mixed with a non-aspirin pain medication (acetaminophen) and caffeine. This non-narcotic pain medication and relaxant is often prescribed for tension headaches caused by contractions of the muscles in the neck and shoulder area, and migraine.
Butalbital/APAP/Caffeine comes as a capsule and tablet to take by mouth. The usual dosage is one to two tablets every 4-6 hours, but should be taken as directed by your physician. Total daily dosage should not exceed 6 tablets. Extended and repeated use of this product is not recommended because of the potential for physical dependence.
Butalbital/APAP/Caffeine may cause you to become drowsy or less alert; therefore, driving or operating dangerous machinery or participating in any hazardous activity that requires full mental alertness is not recommended until you know your response to this drug. If you are being treated for severe depression or have a history of severe depression or drug abuse, consult with your doctor before taking Butalbital/APAP/Caffeine. Use this drug with caution if you are elderly or in a weakened condition, if you have liver or kidney problems, or if you have severe abdominal trouble. This medication contains acetaminophen (Tylenol), which is toxic to your liver and can be fatal when take above the recommended dosage. The total daily dose of acetaminophen should not exceed 4000mg (4g), or 2000mg (2g) if you are elderly or a chronic user of acetaminophen. Keep in mind that many over the counter products contain acetaminophen, and each tablet of this product contains 325mg. If you are pregnant or plan to become pregnant, inform your doctor immediately. Butalbital/APAP/Caffeine can affect a developing baby. It also appears in breast milk. If this medication is essential to your health, your doctor may advise you to discontinue breastfeeding your baby until your treatment is finished.
Take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
Possible Side Effects
Side effects cannot be anticipated. If any develop or change in intensity, inform your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking Butalbital/APAP/Caffeine. More common side effects may include: Abdominal pain, dizziness, drowsiness, intoxicated feeling, light-headedness, nausea, sedation, shortness of breath, vomiting. Less common or rare side effects may include: Agitation, allergic reactions, constipation, depression, difficulty swallowing, dry mouth, earache, exaggerated feeling of well-being, excessive sweating, excessive urination, excitement, fainting, fatigue, fever, flatulence, headache, heartburn, heavy eyelids, high energy, hot spells, itching, leg pain, mental confusion, muscle fatigue, numbness, rapid heartbeat, ringing in the ears, seizure, shaky feeling, skin redness and/or peeling, sluggishness, stuffy nose, tingling.
Store below 86 F (30 C); dispense in a tight container and out of reach of children.
An overdose of Butalbital/APAP/Caffeine, or combining this medication with alcohol or other central nervous system depressant, may lead to unconsciousness or perhaps death. Butalbital/APAP/Caffeine overdose is indicated by severe drowsiness, confusion, extreme weakness, hallucination, shortness of breath, too slow or troubled breathing, slurred speech, lack of coordination, vomiting with blood, unusually slow heartbeat.
Do not take Butalbital/APAP/Caffeine if you have taken a monoamine oxidase inhibitor (MAOI) in the last 14 days. Dangerous side effects could result. Butalbital/APAP/Caffeine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, antihistamines, sedatives (used to treat insomnia), other pain relievers, anxiety medicines, and muscle relaxants. Tell your doctor about all medicines that you are taking, and do not take any medicine unless your doctor approves.
This drug information is for your information purposes only, it is not intended that this information covers all uses, directions, drug interactions, precautions, or adverse effects of your medication. This is only general information, and should not be relied on for any purpose. It should not be construed as containing specific instructions for any particular patient. We disclaim all responsibility for the accuracy and reliability of this information, and/or any consequences arising from the use of this information, including damage or adverse consequences to persons or property, however such damages or consequences arise. No warranty, either expressed or implied, is made in regards to this information.